Arizona, 2013Flash Flooding and Heavy Rain in Arizona, August 24, 2013
August 24, 2013 · NWS PSR · 3 events in 2 counties and zones
Copious amounts of tropical moisture from dissipating former tropical storm Ivo continued to stream into Arizona on August 24th, and this led to a very moist and unstable airmass. Thunderstorms with very heavy rain developed during the day, leading to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Copious amounts of tropical moisture from dissipating former tropical storm Ivo continued to stream into Arizona on August 24th, and this led to a very moist and unstable airmass. Thunderstorms with very heavy rain developed during the day, leading to flash flooding. A large convective complex brought rains in excess of 2 inches to northwest Maricopa county in the morning, which resulted in flash flooding in the Wickenburg area. The focus for convection turned to La Paz county during the afternoon; scattered storms formed and led to additional heavy rains and flash flooding which affected communties along the Interstate 10 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 23, 7:50 PM MST, 8 hours 10 minutes earlier.
Area forecast discussion, Aug 23, 7:50 PM MST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
750 PM MST FRI AUG 23 2013
...UPDATED AVIATION...MAIN DISCUSSION...AND WWA AREAS...
.SYNOPSIS...
A LONG DURATION RAIN EVENT IS ANTICIPATED THIS WEEKEND ACROSS THE
REGION WITH BELOW NORMAL TEMPERATURES. HEAVY RAIN AND LOCALIZED
FLOODING MAY OCCUR...ESPECIALLY ACROSS SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA. PRECIPITATION CHANCES DECREASE BY EARLY NEXT
WEEK...AND INCREASED MOISTURE WILL CONTINUE THROUGH THE REMAINDER OF
THE WEEK...ALONG WITH NEAR NORMAL TEMPERATURES.
&&
.DISCUSSION...
ORGANIZED THUNDERSTORM ACTIVITY HAS BEEN STRUGGLING THROUGH THE
EARLY EVENING HOURS DUE TO MORE CONFLUENT FLOW ALOFT AND SOMEWHAT
UNSUPPORTIVE VERTICAL MOTION. 00Z SOUNDINGS ALSO INDICATE A DISTINCT
SHIFT IN MOISTURE PROFILES...WITH KPSR BOUNDARY LAYER MIXING RATIOS
FALLING CLOSER TO 8 G/KG...WHILE KTWC HAS MAINTAINED WELL MIXED
MOISTURE CLOSER TO 10 G/KG. MODEL FORECAST GUIDANCE HAS BEEN OF
LITTLE HELP WITH WIDELY VARYING SOLUTIONS...AND EVEN THE RECENTLY
MORE RELIABLE HRRR HAS OSCILLATED ON REFLECTIVITY TIMING AND
COVERAGE ACROSS THE REGION FROM EACH HOURLY INITIALIZATION. IF
ANYTHING...THE HRRR TREND HAS BEEN TOWARDS REDUCED COVERAGE AND
IMPACT FOR THE REMAINDER OF THE EVENING AND OVERNIGHT.
THAT SAID...THERE ARE NUMEROUS CLUES SUGGESTING CONVECTION
PERCOLATING OVER SERN ARIZONA/NRN MEXICO WILL HAVE AN EFFECT ON
SENSIBLE WEATHER ACROSS CNTRL ARIZONA TONIGHT. A WEAK WAVE AND
INCREASINGLY DIFLUENT FLOW SHOULD MOVE NORTH FROM SONORA MEXICO
WHILE A SLUG OF +7C H7 DEWPOINTS ARE CONCURRENTLY ADVECTED INTO THE
FORECAST AREA. MID LEVEL LAPSE RATES ARE MARGINALLY STEEP WITH
NON-ZERO MUCAPE POSSIBLE SHOULD NEAR FULL SATURATION OCCUR AROUND
THE 318K-320K SURFACES. ONGOING CONVECTION MAY AID IN
OUTFLOW/GRAVITY WAVE PROPAGATION TO INVIGORATE FRESH SHOWER
DEVELOPMENT THROUGH CNTRL ARIZONA. CONFIDENCE IS NOT PARTICULARLY
HIGH...BUT FORECAST SOUNDINGS AND ISENTROPIC SURFACES SUGGEST SOME
SHOWER ACTIVITY IS POSSIBLE.
OTHERWISE...MODELS CONTINUE TO POINT TOWARDS AN UNUSUALLY HIGH
CHANCE FOR WIDESPREAD RAINFALL (SOME HEAVY) OVER MUCH OF THE
FORECAST AREA...AND ESPECIALLY FOCUSED THROUGH SERN CALIFORNIA AND
FAR WRN ARIZONA COURTESY OF THE REMNANTS OF IVO. THE MAJORITY OF
HURRICANE FORECAST MODELS AND NAEFS ENSEMBLES STREAM THE CIRCULATION
CENTER ACROSS THE BAJA PENINSULA AND DIRECTLY UP THE COLORADO RIVER
VALLEY. SUBSTANTIAL MOISTURE FLUX WILL ENSUE WITH PWATS AOA 2.1
INCHES (REPRESENTING NORMALIZED STANDARD DEVIATIONS 2-3 ABOVE
NORMAL) WITH WIDESPREAD ASCENT. EXPANDED FLASH FLOOD WATCH TO
INCLUDE ALL OF YUMA COUNTY GIVEN ENSEMBLE MEANS AND SPREAD
JUSTIFYING THIS AREA AS A POTENTIAL TARGET FOR EXCESSIVE RAINFALL.
&&
.PREVIOUS DISCUSSION...
/235 PM MST FRI AUG 23 2013/
THANKS IN LARGE PART TO TROPICAL STORM IVO...LOCATED AT 19.5N 111.8W
AND MOVING NORTHWARD...THE INCREASED MOISTURE WILL CONTINUE THROUGH
THE WEEKEND AND LINGER THROUGH MOST OF THE FOLLOWING WEEK AHEAD.
FORECAST PWAT VALUES 2 TO 2.2 INCHES ACROSS SOUTHWEST ARIZONA PAIRED
WITH DIFFLUENCE ALOFT FROM SATURDAY THROUGH SUNDAY EVENING HELP SET
THE STAGE FOR A VERY MOISTURE RICH ENVIRONMENT. MLCAPE 1000-1300
J/KG AND AN INVERTED TROUGH NOTED BY THE GFS AND NAM WILL PROVIDE
THE DISTURBANCE NEEDED TO KEEP THUNDER MENTION. INITIALLY
THINKING...THUNDERSTORM AND CONVECTIVE ACTIVITY WILL BE A STARTING
POINT AND AS THE ATMOSPHERE BECOMES MORE ENTRAINED WITH
MOISTURE...RAIN SHOWERS MAY LINGER AND STRATIFORM PRECIP WILL OCCUR.
WITH SUCH A MOISTURE RICH ENVIRONMENT AND SLOW STEERING FLOW...A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA LOCATIONS FOR THE ENTIRE DAY SUNDAY. WILL HAVE TO
DECIDE IF IT NEEDS TO BE EXTENDED TIME OR SPATIALLY AS CONDITIONS
EVOLVE. FORECAST QPF VALUES MAY RANGE FROM 0.5 TO 1.5 INCHES ACROSS
SOUTHWEST ARIZONA AND LOCALIZED AS HIGH AS 2.5 TO 3 INCHES IN SOME
LOCATIONS INCLUDING SOUTHEAST CALIFORNIA.
LOCAL AND HI-RES MODELS HAVE DONE A NICE JOB TO CONVEY TIMING AND
SPACIAL COVERAGE FOR INITIATION...HOWEVER THE TIMING OF THE HEAVY
RAIN IS STILL SOMEWHAT VAGUE. AS TROPICAL STORM IVO EVOLVES AND
CONTINUES MOVING NORTHWARD...MOISTURE WILL CONTINUE TO STREAM
THROUGH ARIZONA AND INTO NEVADA AND SOUTHERN UTAH. MADE MINOR
CHANGES TO THE POP GRIDS THAT WERE PASSED ALONG...KEEPING THE
GREATEST PERIOD FOR HIGHEST POP VALUES SATURDAY EVENING / 25/00Z /
THROUGH OVERNIGHT SUNDAY / 26/06Z /.
EXTENDED PERIOD...UPPER LEVEL SUPPORT WANES SLIGHTLY ON MONDAY AND
CONSEQUENTLY I THINK THERE SHOULD BE AN OVERALL DECREASE IN STORM
COVERAGE MONDAY/MONDAY NIGHT. THE FORECAST FOR TUESDAY THROUGH NEXT
FRIDAY WILL CONSIST OF HIGHER THAN NORMAL POPS AND LOWER THAN NORMAL
TEMPS GIVEN SUBSTANTIALLY HIGHER THAN NORMAL MOISTURE VALUES. THE
GFS AND EUROPEAN MODELS BOTH ADVERTISE A COUPLE OF EASTERLY WAVES
NEXT WEEK...ALTHOUGH EACH MODEL SUGGESTS A DIFFERENT DAY /WEDNESDAY
PER GFS...TUESDAY FOR ECMWF/. WITH SUCH HIGH PWATS IN
PLACE...TUESDAY AND/OR WEDNESDAY COULD BE VERY ACTIVE IF ONE OF
THESE TROUGHS ACTUALLY COME TO PASS AS ADVERTISED. THIS WILL ALSO
NEED TO BE LOOKED INTO FURTHER AS THE EVENT GETS CLOSER.
&&
.AVIATION...
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...INCLUDING KPHX...KIWA...KSDL...
THUNDERSTORMS HAVE BEEN STRUGGLING WITH OUTFLOWS STALLING SHORT OF
THE TERMINAL SITES. LATEST THINKING IS SFC WINDS MAY BECOME MORE
VARIABLE BEFORE OBTAINING A PREDOMINANT EASTERLY OVERNIGHT DRIFT.
VIRGA AND LIGHT SHOWERS MAY AFFECT CNTRL ARIZONA OVERNIGHT...THOUGH
CONFIDENCE WAS FAR TOO LOW TO INCLUDE IN TAFS. SHOULD THIS
OCCUR...WINDS MAY BECOME NORTHERLY (OR MORE VARIABLE)
BRIEFLY...THOUGH CIGS SHOULD REMAIN AOA 10K FT. THUNDERSTORM AND
OUTFLOW CHANCES DIRECTLY AFFECTING TERMINAL SITES BECOME FAR HIGHER
LATE SATURDAY AFTERNOON/EVENING...BUT CONFIDENCE IS STILL SHORT OF
ADDING A TEMPO/PROB30 GROUP.
SOUTHEAST CALIFORNIA...INCLUDING KIPL...AND KBLH...
TRANQUIL CONDITIONS AND ONLY HIGH CLOUDS WILL AFFECT SERN CALIFORNIA
TERMINALS THROUGH SATURDAY AFTERNOON...WITH WINDS PREDOMINANTLY S/SE
(THOUGH SOME BRIEF PERIOD OF VARIABLE WINDS ARE POSSIBLE).
THUNDERSTORMS AND OUTFLOW MAY MORE DIRECTLY AFFECT AERODROMES LATE
SATURDAY AFTERNOON/EVENING...THOUGH OVERALL CONFIDENCE IN ADDING ANY
MENTION IN THIS TAF PACKAGE IS TOO LOW AT THIS TIME.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
RATHER HUMID CONDITIONS AND WELL BELOW NORMAL TEMPERATURES ARE
EXPECTED SUNDAY AS TROPICAL MOISTURE OVERSPREADS ARIZONA AND
SOUTHEAST CALIFORNIA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
AFFECT THE WHOLE FORECAST AREA AT ONE TIME OR ANOTHER SUNDAY INTO
MONDAY. HOWEVER...RAINFALL AMOUNTS WILL BE HIGHLY VARIABLE WITH SOME
LOCATIONS RECEIVING QUITE A BIT LESS THAN OTHERS. ATMOSPHERIC
MOISTURE WILL TREND DOWN MONDAY AND TUESDAY...LEVELING OFF WEDNESDAY
AND THURSDAY. STORM CHANCES WILL ALSO TREND DOWNWARD WHILE
TEMPERATURES TREND UPWARD.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY
EVENING AZZ020-021-025-026.
CA...FLASH FLOOD WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY
EVENING CAZ030>033.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...MO/DEWEY
AVIATION...HIRSCH
FIRE WEATHER...AJHazardous weather outlook, Aug 23, 4:08 AM MST, 23 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
408 AM MST FRI AUG 23 2013
AZZ020>028-CAZ030>033-241400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
408 AM MST FRI AUG 23 2013 /408 AM PDT FRI AUG 23 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY HAZARDS
INCLUDE GUSTY WINDS...LIGHTNING...AND FLOODING WHERE STORMS PERSIST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE WILL BE AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS
THIS WEEKEND THROUGH THE MIDDLE OF NEXT WEEK AS MOISTURE INCREASES
ACROSS THE AREA. GUSTY WINDS...LIGHTNING...AND FLOODING OF LOW LYING
AREAS AND NORMALLY DRY WASHES ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Flash Flood, Maricopa
- When
- August 24, 4:00 AM MST to 10:00 AM MST
- Where
- Maricopa County, 3.71 mi SSE of Wickenburg Muni Arpt to 2.54 mi W of Wickenburg Muni Arpt
- Cause
- Heavy Rain / Tropical System
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.919, -112.778
On August 24th, copious amounts of tropical moisture continued to spread into Arizona ahead of dissipating former tropical storm Ivo. This led to a very moist and unstable airmass, and scattered showers and thunderstorms developed during the early morning hours across portions of northwest Maricopa county, affecting the area around Wickenburg. Heavy rain began to fall from Aguila to Wickenburg beginning around 0400MST, and it continued to fall into the middle of the morning as a large convective complex developed. A flood advisory was issued for the area at 0524MST, and it was upgraded to a Flash Flood Warning at 0553MST. The warning remained in effect until shortly after 1000MST. According to the Wickenburg Fire Department and Rescue units, at 0730MST the Vulture Mine Road was closed around the Sols Wash due to high water. This was about 1 mile to the northwest of Wickenburg. At the same time, they reported that Rincon Road near Martinez Wash was also closed due to high water; this was about 2 miles north of Wickenburg.
Heavy Rain, La Paz
- When
- August 24, 6:30 AM MST to 9:30 AM MST
- Where
- La Paz County, 2.37 mi NNW of Wenden
- Reported by
- Trained Spotter
- Coordinates
- 33.850, -113.570
Significant amounts of tropical moisture continued to spread into southern Arizona during the morning hours on August 24th, and this led to a very moist and unstable airmass. Scattered thunderstorms with locally heavy rain developed and moved into La Paz county after about 0630MST, and led to flooding of area roads and washes. Some of the areas hit the hardest were the Highway 60 and Interstate 10 corridors to the east of Brenda. A Small Stream Flood Advisory was issued for central La Paz county beginning at 0628MST and it continued through 0930MST. According to a trained spotter located about 2 miles northwest of Wenden, 1.2 inches of rain fell in a 30 minute period ending at 0715MST and it was still raining hard.
Flash Flood, La Paz
- When
- August 24, 8:45 AM MST to 1:30 PM MST
- Where
- La Paz County, 1.5 mi NNE of Brenda to 8.61 mi NE of Vicksburg
- Cause
- Heavy Rain / Tropical System
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 33.700, -113.920
Copious amounts of tropical moisture continued to flow into southern Arizona on August 24th, and this led to a very moist and unstable airmass. Scattered thunderstorms developed across much of La Paz county during the middle of the morning and they produced very heavy rain with rain rates in excess of 2 inches at times. The heavy rain affected both Highway 60 and Interstate 10 east of Brenda, and led to flash flooding which continued into the early afternoon hours. Small stream flood advisories were issued for portions of northeast and central La Paz counties starting at 0630MST, and they were upgraded to Flash Flood Warnings at 0933MST. Flash Flood Warnings for central La Paz county continued until about 1345MST. According to reports from the public, at 1100MST water was flowing across Avenue 42E and numerous washes east of Brenda were running heavily.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 24, 2013$155,000 · 1 in hail · 6 events
- Flash Flood in Arizona, August 24, 2013$25,000 · 1 event
- Hail and Damaging Wind in Minnesota, August 24, 20132 in hail · 5 events
- Hail in Idaho, August 24, 20131 in hail · 3 events
- Dense Fog in West Virginia, August 24, 20132 events
- Dense Fog in Maryland, August 24, 20131 event
- Waterspout in Gulf of Mexico, August 24, 20131 event
- Flash Flood in Arizona, August 24, 20131 event
- Flash Flood in Utah, August 24, 20131 event
- Hail in Idaho, August 24, 20131 in hail · 1 event
- Strong Wind in Texas, August 24, 2013$5,000 · 1 event
- Flash Flood in Arizona, August 24, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468357, 468363, 468360.